Panic Attack Nightmare and Effexor Withdrawl(withdrawal).
The other day I went to my doctor and told her my anxiety meds have stopped working. I was on 225mg of effexor and xanax as needed. She told me to stop taking the effexor (which scared me, I know there are horrible withdrawl (withdrawal) symptoms because I have experienced them when I would miss my meds.) She put me on Pristiq and Klonopin for when I have a panic attack. Yesterday I took the Pristiq and not the Effexor and when I need the Klonopin (I needed it twice) I took it. When I went to bed at night I was ok..I slept until 3am woke up for a little while and went back to sleep. As I was falling asleep I had this "swooshing" sound in my ears, as if they were filled with water. Eventually I feel back to sleep but I had a nightmare that I was having a panic attack. I woke up from it then went right back to sleep. Again I had another nightmare only this one I had a more severe panic attack in the nightmare. I could feel the panic I was feeling in my dream. Again I woke up and went right back to sleep. I had final nightmare but in this one I was in a EXTREMELY SEVERE panic attack. I was laying on the floor feeling as if I wasn't breathing, I couldn't talk and I couldn't move I felt like I was dying. In each nightmare I was begging my mom to take me to a crisis center but she would say no. In the final nightmare she was laughing at me. Has anyone had anything like this happen to them before. Is it my fear of panic attacks, or is it my new meds or going off my old meds. Im terrified to go back to sleep. Two of the three times I woke up from the dreams I was yelling for my mom. I have never experienced such a HORRIBLE nightmare. Any advice?
Erm for a start your doc shouldn't have taken you straight off of the Effexor, even to change to a diff med, she should have weened you down while introducing another med, this is proberly why your now having the nightmares....
If i were you i would go back to the doc and explain whats happening and she may have to reintroduce the effexor and then come off slowly while the other drug kicks in. Maybe you should also inbox Paxiled who will be able to give you some very good advice. Or put this to the doctors forum, who can give you advice from a fully quaified doc who specialises in the subject Dr Gould.
Pristiq is Effexor, just the new and improved model. So while it is a different med, it's also very similar to what you were taking, albeit much more expensive since it's not off patent. But that being said, the same thing was done to Celexa in creating Lexipro, and people report very different experiences on the two meds, so Julie is probably right, you're probably suffering some kind of withdrawal or side effect. Quitting Effexor cold turkey is pretty nutso, but maybe the psychiatrist felt switching to Pristiq wouldn't present the withdrawal problem because the two drugs are so similar, Pristiq being basically Effexor with some of the molecule cut away. If this is your only side effect so far, it could also be your brain just shedding some stuff, which is what nightmares are. I would immediately speak to your shrink and ask about quitting Effexor cold turkey and whether Pristiq is in fact considered by anyone other than your shrink a direct substitute for Effexor. Of course, if it is, it's hard to see how it would help you any better than the Effexor, but let's not get logical here. I would also second Julie's suggestion -- wouldn't hurt to ask Dr. Gould, since this is a complicated question given the similarity between the two meds.
For my info, what do you think about the nightmares? I have had some terrible weird ones when not on meds, so isn't it possible that her experience last night was just pent-up fear and not med related? What I mean is having a panic attack in your sleep is enough to give you a nightmare later.
I'm not going to pose as any kind of expert here, because I'm not, but everyone has nightmares, not just us anxious people. From what I've heard and read, nightmares and dreams in general are the brain ridding itself of stored information it doesn't need anymore. But there are obviously other opinions through history about dreams. But I did suggest what you're suggesting, too -- that it might be something that's being worked out, not med related. As a fiction writer, I kind of like dreams, even nightmares, and it's no doubt that these meds do intensify dreams sometimes. But who knows? I've never personally had a panic attack in my sleep, so I don't know, but ever since I started getting phobic, I'm always phobic in my dreams, too, in the situations I'm phobic in real life. I think that's strange, because I know my Mom, before she passed, was paralyzed from the waist down, but in her dreams she could always walk. She used to dream of running on the beach. I think the brain is just weird. As to the poster, because she skipped right from one medication to another, there's no way to know what's withdrawal, what's a side effect from the new med, or anything else. That's a problem with switching meds without completely withdrawing from the old one first, but there are a lot of theories out there in the naked city.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.